A New Decade of ME Research: The 11th Invest in ME International ME Conference 2016
Mark Berry presents the first in a series of articles on the 11th Invest in ME International ME Conference in London ...
Discuss the article on the Forums.

Desperate for help on dizziness and citalopram problems

Discussion in 'General Treatment' started by d9340c, Mar 13, 2013.

  1. d9340c

    d9340c

    Messages:
    1
    Likes:
    0
    UK
    I'm new to this forum and am desperate for some help and don't know where else to turn.There may be posts here already that would be useful to me, but having tried to read up myself I've become so overwhelmed that I don't know where to start, so I would really appreciate any guidance from fellow ME sufferers.

    I was diagnosed with ME/CFS (Canadian criteria) in 2007 after falling ill during the winter of 2006. At the time I was almost housebound, and over a 12-18 month period of strict pacing I was able to return to work and have been mostly managing since then, albeit difficult to do much outside of work. During 2007 my GP put me on 20mg of citalopram a day, which was mostly because I had hit a wall in recovery and was struggling emotionally with the impact of the illness on my life.

    I have wanted to come off citalopram for a while, and around 2009/2010 I did reduce the dose to 10mg a day for about a year, but stress in my job meant I decided to return to 20mg again. I finally started coming off fully it in February 2012. The decision was two-fold, it has severely affected by libido which I am no longer prepared to put up with, and also my husband and I are thinking of starting a family. My GP advised it is dangerous to be on it during pregnancy.

    It took me to around October to slowly reduce the dose of 10mg a day (the lowest I'd been on) and each time I reduced the dose (and I was doing it very slowly) I had quite severe symptoms of shaking and dizziness. I felt I was doing fine, but during the onset of winter I began to struggle and then was hit by a 3 week flu virus in December which has knocked me right down to the worst I've been since I was originally ill.

    Whilst I've been recovering slowly other the past few months, I've now hit a bad wall and am struggling. In particular the worst symptoms seem to come from my head; mostly dizziness, pressure and disorientation. My blood pressure is usually fine when I see my GP. I haven't been tested for POTS; so far my GP is extremely unhelpful with the dizziness and keeps sending me away.

    I've started to wonder if part of the problem is that I'm now only on 10mg of citalopram every other day, and perhaps the drug is actually helping in other ways to the mood? Would increasing the dose again help? I really would rather not do that if there were other ways to try but I need to do something.

    The problem is that at my local surgery, the four GPs I have seen all believe ME to be psychological and told be when I had flu to just increase the antidepressant dose and I'd get better again. I therefore can't ask them to suggest alternatives to antidepressants that I can try to help with the ME symptoms and need to present ideas/research to them instead. I'm not depressed and my mood is fine (except for when I have very bad days just like anyone else).

    Does anyone have any experience in what other effects the citalopram may be having, and also what alternatives I could try to help reduce the severity of the dizziness and pressure in my head? I'm getting to the point where it's becoming unbearable and I just don't know how to cope with it anymore. I'm also struggling to keep working at the moment, having to rely on taxis to get me to work and back (I used to get a bus and then a short walk the rest of the way - driving isn't an option) and even then collapsing for the rest of the day and the whole weekend.

    And if you've got to the bottom of this, then thanks for reading though!
     
  2. Valentijn

    Valentijn Activity Level: 3

    Messages:
    13,567
    Likes:
    39,501
    I don't have any experience with citalopram, but my advice would be to find a doctor that's willing to test serotonin and your catecholamine (dopamine, norepinephrine, epinephrine) neurotransmitters. Citalopram is a serotonin reuptake inhibitor so it might be useful to see what's going on with your serotinin levels. And the catecholamines can have a lot of other effects involving autonomic dysfunction, such as orthostatic intolerance - which can cause your current symptoms.

    You'll probably need to see a private doctor to get the tests, since the NHS is so useless with ME/CFS.
     
  3. taniaaust1

    taniaaust1

    Messages:
    11,870
    Likes:
    12,533
    Sth Australia
    Head pressure, dizziness and disorientation are my three main POTS symptoms and it sounds like probable POTS which is often treatable. You really need to be tested for POTS and BP issues. (I have swinging BP as well and that also causes those symptoms).

    If you do POTS testing at home with the help of another to take your pulse (or use a BP monitor to do so).. you need to take it after laying down for a while (take a few times and make sure you have what is a fairly stable laying reading for you).. then from laying, stand up and dont wiggle anything or talk and have someone take your pulse several times over from the time while standing up to 10 mins. If your pulse increases up 30 beats on your original number or to 120 beats per minute.... you have POTS. Then take good POTS info in then to your doctor along with whoever helps you do this test to back you up on what you are saying and need treatment for it.

    Some useful links
    www.dinet.org
    http://bjcardio.co.uk/2010/02/postural-orthostatic-tachycardia-syndrome-pots-a-diagnostic-dilemma/
    http://www.research1st.com/2011/06/19/the-outs-and-ins-of-oi/print/
     
  4. jeffrez

    jeffrez Senior Member

    Messages:
    1,108
    Likes:
    677
    NY
    Sounds like discontinuation syndrome. One possible remedy might be to switch to an SSRI that has a longer half-life (e.g., Prozax), and then slowly wean off of that one.
     

See more popular forum discussions.

Share This Page